Format

Send to

Choose Destination
See comment in PubMed Commons below
Med Hypotheses. 2011 Dec;77(6):1006-8. doi: 10.1016/j.mehy.2011.08.035. Epub 2011 Sep 14.

Tapering antidepressants: is 3 months slow enough?

Author information

  • 1Samaritan Mental Health and PsychEducation.org, 3509 Samaritan Dr, Corvallis, OR 97330, USA. Jimp@PsychEducation.org

Abstract

BACKGROUND:

Antidepressants are used by 10% of the US population. Amongst these users, most will stop their antidepressant at some point, and about half--over a million people--will experience withdrawal effects, given usual taper rates. Moreover, recent data suggest that relapse rates (in patients with depression, panic disorder, or bipolar disorder) are higher with shorter tapers. How long is long enough? Recent data from narcolepsy research suggest that the physiologic processes associated with antidepressant discontinuation last over three months.

RECENT RESULTS:

Antidepressants have long been used in control of narcolepsy with cataplexy, but their sustained efficacy in this role has been in question. Thus prior to a trial of a new medication for cataplexy, antidepressants were carefully tapered and cataplexy rates monitored. Patients who had never received antidepressants were used as controls. Antidepressant discontinuation was associated with a dramatic increase in cataplexy rates, as anticipated; but importantly, these rates did not normalize, relative to the never-exposed patients, for over 3 months.

CONCLUSION:

These cataplexy data suggest that common antidepressant taper rates may be far too brief. Patients who are doing well and ready to discontinue their antidepressant might experience fewer withdrawal effects and fewer relapses with rates much longer than those now routinely used.

Copyright © 2011 Elsevier Ltd. All rights reserved.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk